Heartburn medication lowers cancer patients’ survival chances….reports Asian Lite News
Medications for heartburn and gastric issues could lower possibility of survival and recovery for cancer patients, researchers have found.
According to a University of Alberta study, published in journal JAMA Oncology, the proton pump inhibitors (PPIs), which are very common medications for heartburn and gastrointestinal bleeding, decrease effects of capecitabine — a type of chemotherapy usually prescribed to gastric cancer patients.
The study led by Michael Sawyer and Michael Chu found that the overall survival in cancer patients was reduced by more than two months and the disease control rate decreased by 11 per cent.
Although this research was focused on gastric cancer patients, Sawyer’s team followed up with another study in early stage colorectal cancer — the development of cancer from the colon or rectum.
The team discovered that those who took PPIs and capecitabine were also at risk for decreased cancer treatment efficacy.
That study showed patients who took PPIs while on capecitabine had a decreased chance of being cured of their colorectal cancer.
Sawyer noted that some cancer patients could obtain PPIs easily at a pharmacy and accidentally alter their chemotherapy treatment without knowing it.
“This could be a very common and under-appreciated side effect. One study estimated that at 20 per cent of cancer patients in general take proton pump inhibitors,” Sawyer said.
PPIs are able to raise pH to a point where they could affect disintegration of capecitabine tablets.
“Given that PPIs are much more potent and can essentially abolish gastric acidity there may be a significant interaction between capecitabine and PPIs,” Sawyer added.
Sawyer suggested that physicians should use caution in prescribing PPIs to patients on capecitabine and, if they must use PPIs due to gastrointestinal bleeding issues, maybe they should consider using other types of chemotherapy that do not present this interaction.